Codeine Abuse Potential
Codeine is an effective and common opioid pain medication. Despite its use in the treatment of different pains, codeine is habit-forming and has some dangerous side effects and withdrawal symptoms. Although codeine is a moderate painkiller, some people abuse the drug to achieve a high. Note that 20% of emergency cases and treatments are related to opiate abuse.
What is a codeine high like?
Some people claim that the drug makes them worry less and enhances their social aspects like talkativeness. Other people experience a floating sensation in their bodies (due to the anesthetic effect of the drug). Recreational users often describe codeine as “baby heroin.” Euphoria, warmth, and relaxation are common experiences with opiates, and users report:
- Warm feeling
- Pleasant apathy
Hope Without Commitment
Find the best treatment options.Call our free and confidential helpline
Treatment Is Fully Covered by Insurance In Most Cases
Promethazine and Codeine High
One popular method for codeine abuse involves taking codeine with promethazine. Promethazine itself is an antihistamine used to treat allergies, colds, and pain. When the two are combined, users report drowsiness and pleasant feelings of relaxation. However, when promethazine is mixed with a narcotic such as codeine, the result can be dangerous and potentially lethal.
Acetaminophen (Tylenol) and Codeine High
Codeine is sometimes paired with acetaminophen for recreational use. Acetaminophen, found in medications such as Tylenol, is a pain relief medicine. Acetaminophen can cause severe liver damage and fatal skin reactions that start with flu-like symptoms. Medical data and literature review show that some of these skin reactions include:
- Stevens-Johnson Syndrome,
- Toxic Epidermal Necrolysis
- Acute Generalized Exanthematous Pustulosis
Still, the most dangerous outcome is severe liver damage. Acetaminophen-Codeine is a narcotic analgesic that can have fatal effects. Research shows that taking more than 325mg of acetaminophen combined with codeine over the course of a few days, known as a staggered overdose, is more dangerous than taking one large overdose.
Scientists have proven that Tylenol-Codeine#3, known as acetaminophen with codeine phosphate, can cause drug-seeking behavior, especially in people with drug abuse history.
Codeine In Cough Medication
Codeine is a commonly used ingredient in cough syrups. Most cough syrups that contain codeine have to be prescribed, however, there are a few which can simply be bought without any questions. Due to this lack of security, these are the cough syrups that many teenagers turn to for a cheap, easy and legal high.
What many don’t realize, is that this high is just as dangerous as any other if you overdose, which is easily done once a tolerance has been built up. Codeine in cough syrup can actually bring on more symptoms than it does cure if used in the wrong dosage. It is also strongly advised that you do not administer cough syrup that contains codeine to children due to these effects.
Side Effects of Codeine Use
Whatever form codeine does come in, it carries various side effects.
Side effects include:
- Vision problems
- Dry mouth
Codeine has also been known to lower blood pressure and suppress normal breathing. This can lead to respiratory arrest.
The chances of health-related issues from codeine also increase somewhat if you are drinking alcohol.
As with all opiates, high doses of codeine can cause issues during pregnancy, so they should be avoided.
Signs Of A Codeine Overdose
Those who take codeine to get high are often teenagers. They have less experience in managing their dosages. This means that the chances of overdose are higher, especially in those who don’t have an understanding of tolerance.
Signs of codeine overdose are usually quite evident and consist of things such as:
- Bluish lips or nails
- Dilated pupils
- Loss of consciousness
- Extreme lethargy and fatigue
- A slow heartbeat
- Lack of a pulse
- Regular nausea
If you believe you or a loved one may be experiencing an overdose, then you should seek immediate medical assistance.
What Are The Dangers of Using Codeine Recreationally?
The dangers involved in codeine’s recreational use are its high potential for addiction and the side effects of abuse. Some users attempt to extract codeine from medications to get a more concentrated form of the drug, which is more likely to lead to a fatal overdose. Codeine can slow down and stop breathing when taken in higher doses.
As stated above, codeine is a narcotic medicine, which means that it’s habit forming – even in small doses! Seek help if you notice unusual breathing or heart rate or if you experience sudden drowsiness or weakness. Codeine shouldn’t be administered to pregnant or nursing women, and should never be mixed with alcohol. Codeine may also impair your thinking, which can result in risky behavior that’s dangerous for the people around you.
To prevent unwanted side effects, such as sleepiness, depression or seizures, always inform your doctor about any allergies or health conditions you have before you take any medications that contain codeine. Also, tell your health professional about any other medication you’re on as codeine combined with other drugs (even some herbal medicines) can in severe cases result in death.
Many recreational users of codeine get addicted and become highly dependent on codeine to get them through situations. Dependence also leads to a high tolerance level, meaning the user has to constantly take more and more codeine to get the same high they originally managed from a small dose.
Both dependence and tolerance of any drug increase your chances of overdose. However, dependence on codeine can also have serious long-term respiratory effects, due to the way the drug suppresses normal breathing and slows the body down. Furthermore, if there is any break in the consumption of codeine after that, then the body will not only have to cope with standard withdrawal symptoms but also breathing issues.
Codeine dependence can also put a strain on relationships. This is due to the users spending most of their time searching for codeine or being in a state of half-consciousness. This is also detrimental to their own mental health.
Codeine withdrawal is very dependent on how long you have been taking the drug and the extent.
Typical withdrawal symptoms include:
- Depression and Anxiety
- Muscular Pains
You could seek support from family and friends, as well as visiting a detox facility.
Detoxification and Addiction Treatments
Detox for codeine addiction is similar to that of other opiates. There are both inpatient and outpatient options, with psychological help involved in both.
Inpatient treatment is more structured and gives you 24/7 care as well as medical help.
Outpatient treatment allows you to continue your day to day life, keep your routine and be flexible, whilst somebody visits you to ensure you remain on track with your detox.
After treatment there is regular counseling and group therapy for both types of patients, to ensure they remain on track and do not relapse.